Switching costs in infinitely repeated games
We show that small switching costs can have surprisingly dramatic effects in infinitely repeated games if these costs are large relative to payoffs in a single period. This shows that the results in Lipman and Wang do have analogs in the case of infinitely repeated games [Lipman, B., Wang, R., 2000. Switching costs in frequently repeated games. J. Econ. Theory 93, August 2000, 149-190]. We also discuss whether the results here or those in Lipman-Wang imply a discontinuity in the equilibrium outcome correspondence with respect to small switching costs. We conclude that there is not a discontinuity with respect to switching costs but that the switching costs do create a discontinuity with respect to the length of a period.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Drew Fudenberg & David K. Levine, 1983.
"Subgame-Perfect Equilibria of Finite- and Infinite-Horizon Games,"
Levine's Working Paper Archive
219, David K. Levine.
- Fudenberg, Drew & Levine, David, 1983. "Subgame-perfect equilibria of finite- and infinite-horizon games," Journal of Economic Theory, Elsevier, vol. 31(2), pages 251-268, December.
- Barton Lipman & Ruqu Wang, 2006.
"Switching Costs in Infinitely Repeated Games,"
1032, Queen's University, Department of Economics.
- Barton L. Lipman & Ruqu Wang, 2005. "Switching Costs in Infinitely Repeated Games," Boston University - Department of Economics - Working Papers Series WP2005-021, Boston University - Department of Economics, revised Jan 2006.
- Fudenberg, Drew & Maskin, Eric, 1991.
"On the dispensability of public randomization in discounted repeated games,"
Journal of Economic Theory,
Elsevier, vol. 53(2), pages 428-438, April.
- Drew Fudenberg & Eric Maskin, 1987. "On the Dispensability of Public Randomization in Discounted Repeated Games," Working papers 467, Massachusetts Institute of Technology (MIT), Department of Economics.
- Barton L. Lipman & Ruqu Wang, 1997.
"Switching Costs in Frequently Repeated Games,"
1190, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Chakrabarti, Subir K., 1990. "Characterizations of the equilibrium payoffs of inertia supergames," Journal of Economic Theory, Elsevier, vol. 51(1), pages 171-183, June.
- Dutta Prajit K., 1995. "A Folk Theorem for Stochastic Games," Journal of Economic Theory, Elsevier, vol. 66(1), pages 1-32, June.
- Wen, Quan, 1994. "The "Folk Theorem" for Repeated Games with Complete Information," Econometrica, Econometric Society, vol. 62(4), pages 949-954, July.
- Dutta Prajit K., 1995. "Collusion, Discounting and Dynamic Games," Journal of Economic Theory, Elsevier, vol. 66(1), pages 289-306, June.
- Drew Fudenberg & Jean Tirole, 1991. "Game Theory," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262061414.
- Barton L. Lipman & Ruqu Wang, 2006. "Switching Costs in Infinitely Repeated Games1," Boston University - Department of Economics - Working Papers Series WP2006-003, Boston University - Department of Economics.
- Benoit, Jean-Pierre & Krishna, Vijay, 1985. "Finitely Repeated Games," Econometrica, Econometric Society, vol. 53(4), pages 905-922, July.
- Fudenberg, Drew & Maskin, Eric, 1986. "The Folk Theorem in Repeated Games with Discounting or with Incomplete Information," Econometrica, Econometric Society, vol. 54(3), pages 533-554, May.
- Abreu, Dilip & Dutta, Prajit K & Smith, Lones, 1994. "The Folk Theorem for Repeated Games: A NEU Condition," Econometrica, Econometric Society, vol. 62(4), pages 939-948, July.
When requesting a correction, please mention this item's handle: RePEc:eee:gamebe:v:66:y:2009:i:1:p:292-314. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.